North Dakota, 2019

Hail and Damaging Wind in North Dakota, June 27, 2019

June 27, 2019 · NWS FGF · 3 events in 2 counties and zones

Thunderstorms formed across southeast North Dakota around sunrise on June 27th. A bowing segment, indicative of strong winds, pushed across northern Richland county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed across southeast North Dakota around sunrise on June 27th. A bowing segment, indicative of strong winds, pushed across northern Richland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 27, 3:21 AM CST, 54 minutes earlier.

Area forecast discussion, Jun 27, 3:21 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
421 AM CDT Thu Jun 27 2019

.UPDATE...
Issued at 415 AM CDT Thu Jun 27 2019

A severe thunderstorm watch has been issued for the southern 2
tiers of counties in ND and for much of west central MN. Radar and
IR satellite trends continue to show a strong MCS propagating
into northeast SD/southeast ND this morning. This storm system is
expected to reach the I-29 corridor by around 7 AM. Although the
strongest portion of this line is expected to remain south of the
ND/SD line, severe storms with wind up to 60 mph and hail up to 1"
are possible along and south of I-94 through mid day.

&&

.SHORT TERM...(Today through Friday)
Issued at 327 AM CDT Thu Jun 27 2019

Severe weather remains possible across the far southern Red River
Valley, mainly along and south of the I-94 corridor between 6 AM to
10 AM this morning.

Early morning radar trends show a northeastward propagating MCS
moving from central SD towards northeast SD and parts of south
central ND. This MCS will be moving out of the region of greatest
instability over the next 1-2 hours, and westerly deep layer shear
vectors will favor the central SD portion of the MCS to maintain
strength through sunrise. However, a developing MCV/wake low on
the northern extent of the line will continue to act as a source
of lift as it moves east/northeast this morning.

Although recent trends and hi-res guidance suggest the greatest
widespread severe threat will be on the SD side of the border,
MUCAPE values of 500-1000 J/kg and 0-6 km bulk shear values of 35-45
knots over the southern Valley will maintain a low-moderate end
severe threat through the mid morning hours. At this time strong
winds up to 60 mph and one inch hail are the most likely threats.

For this afternoon, clearing conditions are expected with
temperatures warming into the mid 80s once again across the region.
Daytime heating coupled with weak moisture return into the region
will allow for increasing instability through the afternoon.
However, forcing for ascent will be very limited with decent capping
in place, so no widespread showers/thunderstorms are expected. That
being said, one or two thunderstorms across the region can't be
ruled out entirely.

Instability is expected to remain in place into the overnight hours.
Further west, afternoon convection developing over MT/far western ND
is expected to grow upscale and propagate into central ND along a
diffuse surface warm front. Most short term guidance is in good
agreement that an MCS will propagate through the state during the
overnight hours and may reach the Devils Lake region during the 5-7
AM time frame. The eastward extent of this MCS is uncertain, but
once again strong winds will be the main threat.

As the remnants of the MCS move out of the region by mid day Friday,
temperatures will once again climb into the low to mid 80s.

.LONG TERM...(Friday Night through Wednesday)
Issued at 327 AM CDT Thu Jun 27 2019

Hot and humid conditions will start the extended period with as
thermal ridge axis centered across eastern ND Saturday afternoon
with 00Z NAM depicting up to 30C at 925mb temps in SE ND. Southerly
moisture feed over the next couple days will bring upper 60s to
possibly mid 70 dewpoints to the region by Saturday afternoon with
heat indices potentially climbing above 100F for a few hours across
SE ND into the central valley.

The aforementioned heat and humidity will create extreme instability
ahead of inverted trough or cold front that will move through the
area Saturday afternoon or evening. Depending on the timing of the
front and amount of capping in the warm sector questions remain on
storm mode and eventual evolution of convection. At this point in
time all modes remain possible as 0-6km shear across area is
forecast to range from 35 to 45 kts perpendicular to the boundary
keeping updrafts discrete given they can break the cap. If the cap
holds into the evening then convection would grow quickly into a
complex. Nonetheless all hazards are possible at this point with
afternoon supercells across the northern Red River Valley and Devils
Lake basin capable of 2" hail, downburst winds to 75mph, and some
tornado threat transitioning to a linear system southeastward into
the evening and overnight.

By Sunday afternoon storms will be confined to the extreme southern
valley as the cold front pushes instability southward. Monday looks
dry with weak SFC high pressure moving across the northern
plains in the 500mb zonal flow.

Tuesday and Wednesday will see a return of chance for thunderstorms
as shortwaves moves across the region. Temperatures for the first
few days of July will be very seasonal with lows in the low 60s  to
mid 80s for highs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1132 PM CDT Wed Jun 26 2019

VFR conditions that will continue throughout the period with mid
and high clouds increasing. Including a VCTS mention at KFAR for a
while tomorrow morning as it seems that there should be the
northern edge of a thunderstorm complex moving through. Winds will
be light and variable but pick up out of the east to northeast by
tomorrow, remaining below 12 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...AM
SHORT TERM...AM
LONG TERM...JK
AVIATION...JR
Hazardous weather outlook, Jun 27, 3:30 AM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
430 AM CDT Thu Jun 27 2019

MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-054-280930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh County-
430 AM CDT Thu Jun 27 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are likely this morning through mid day along and
south of Highway 200. Stronger storms could occasionally
produce frequent cloud-to-ground lightning, nickel sized hail,
and winds up to 45 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional rounds of strong to severe thunderstorms are possible
early Friday morning and again on Saturday. Main threats on Friday
morning will be strong winds up to 60 mph and 1 inch hail. Storms
on Saturday could produce winds up to 75 mph, 2 inch hail, and
possibly a tornado.

Additionally, heat indicies up to 100 are likely Saturday
afternoon through the Red River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ029>032-040-NDZ049-052-053-280930-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-
Sargent-Richland-
430 AM CDT Thu Jun 27 2019

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

A severe thunderstorm watch is in effect from 4 AM this morning to
1 PM this afternoon. Severe thunderstorms could produce 1 inch
hail and winds up to 60 mph along with frequent cloud-to-ground
lightning and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional rounds of strong to severe thunderstorms are possible
early Friday morning and again on Saturday. Main threats on Friday
morning will be strong winds up to 60 mph and 1 inch hail. Storms
on Saturday could produce winds up to 75 mph, 2 inch hail, and
possibly a tornado.

Additionally, heat indicies up to 100 are likely Saturday
afternoon through the Red River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 27, 4:14 AM CST, 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
514 AM CDT Thu Jun 27 2019

NDZ038-039-049-052-271115-
Sargent ND-Ransom ND-Barnes ND-Cass ND-
514 AM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
SOUTHERN BARNES AND SARGENT COUNTIES UNTIL 615 AM CDT...

At 513 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Litchville to near Brampton. Movement was east
at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Straubville around 515 AM CDT.
  Brampton around 520 AM CDT.
  Kathryn around 525 AM CDT.
  Havana and Little Yellowstone around 530 AM CDT.
  Nome, Fingal and Rutland around 540 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern North Dakota.

LAT...LON 4594 9801 4663 9803 4663 9844 4694 9844
      4696 9774 4604 9726 4600 9726 4598 9723
      4593 9723
TIME...MOT...LOC 1013Z 261DEG 37KT 4668 9817 4595 9785

JK

The radar

The Fargo/Grand Forks radar (KMVX), 118 km away, was scanning. The volume nearest the first event began at 10:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Barnes

When
June 27, 4:15 AM CST
Where
Barnes County, 2.47 mi WNW of Litchville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.660, -98.230

Dime to nickel sized hail fell with torrential rain.

Hail, Richland

When
June 27, 5:05 AM CST
Where
Richland County, 1.99 mi NW of Barney
Measured
1 in hail
Reported by
Public
Coordinates
46.290, -97.030

Dime to quarter sized hail fell along with strong winds and brief heavy rain.

Thunderstorm Wind, Richland

When
June 27, 5:15 AM CST
Where
Richland County, 9.03 mi W of Walcott
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.550, -97.120

Large branches were blown down at a farmstead. The wind was accompanied by heavy rain and a few dime sized hailstones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829143, 829145, 829146.